×

Homogeneity in relatively free groups. (English) Zbl 1276.20030

The article contributes to the study of free groups, a topic which has been of the greatest interest to model theorists since Sela’s work bringing together geometric group theory and model theory. The main concept of the article, homogeneity, is borrowed from model theory; it describes the possibility of extending so-called “elementary” (that is, with nice logical properties) partial monomorphisms from a group into itself. The article is however entirely group-theoretic in nature and the non-logician will find it to be self-contained; this includes a precise definition of homogeneity.
From the introduction: “A. Ould Houcine [Confluentes Math. 3, No. 1, 121-155 (2011; Zbl 1229.20020)] and independently C. Perin and R. Sklinos [Duke Math. J. 161, No. 13, 2635-2668 (2012; Zbl 1270.20028)] proved that any free group of finite rank is strongly homogeneous. […] R. Sklinos [J. Symb. Log. 76, No. 1, 227-234 (2011; Zbl 1213.03047)] showed that any free group of uncountable rank is not \(\aleph_1\)-homogeneous. His proof was based on the deep Sela’s result on stability of the theory of free groups and used some sophisticated technique of model-theoretic stability theory. The aim of this note is to give a simple direct proof of a more general result: any torsion-free, residually finite relatively free group \(F\) of infinite rank is not \(\aleph_1\)-homogeneous.”
As a matter of fact, the proof is completely elementary: an easily constructed elementary map is proved to refute \(\aleph_1\)-homogeneity by quick, elegant, and classical group-theoretic means.

MSC:

20E10 Quasivarieties and varieties of groups
03C50 Models with special properties (saturated, rigid, etc.)
03C60 Model-theoretic algebra
20E05 Free nonabelian groups
20A15 Applications of logic to group theory
20E26 Residual properties and generalizations; residually finite groups
03C07 Basic properties of first-order languages and structures
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Fuchs, L.: Infinite abelian groups. Vol. I. Pure and Applied Mathematics, vol. 36. Academic Press, New York, London (1970) · Zbl 0209.05503
[2] Hodges W.: Model Theory. Encyclopedia of Mathematics and its Applications, vol. 42. Cambridge University Press, Cambridge (1993)
[3] Ivanov S.V., Storozhev A.M.: Non-hopfian relatively free groups. Geom. Dedic. 114, 209–228 (2005) · Zbl 1093.20013
[4] Kharlampovich O., Myasnikov A.: Elementary theory of free non-abelian groups. J. Algebra 302, 451–552 (2006) · Zbl 1110.03020
[5] Neumann H.: Variety of Groups. Springer, New York (1967) · Zbl 0149.26704
[6] Ould Houcine A.: Homogeneity and prime models in torsion-free hyperbolic groups. Conflu. Math. 3, 121–155 (2011) · Zbl 1229.20020
[7] Ould Houcine, A., Vallino, D.: Algebraic and definable closure in free groups. ArXiv–Mathematics http://arxiv.org/pdf/1108.5641.pdf . 29 Aug 2011 · Zbl 1423.20015
[8] Perin, C.: Elementary embeddings in torsion-free hyperbolic groups. ArXiv–Mathematics http://arxiv.org/pdf/0903.0945.pdf . 25 Aug 2010. · Zbl 1245.20052
[9] Perin, C., Sklinos, R.: Homogeneity in the free group. ArXiv–Mathematics http://arxiv.org/pdf/1003.4095.pdf . 22 March 2010 · Zbl 1270.20028
[10] Sela Z.: Diophantine geometry over groups. VI. The elementary theory of a free group. Geom. Funct. Anal. 16, 707–730 (2006) · Zbl 1118.20035
[11] Sela, Z.: Diophantine geometry over groups. VIII. Stability. ArXiv–Mathematics http://arxiv.org/pdf/math/0609096v1.pdf . 4 Sept 2006 · Zbl 1285.20042
[12] Sklinos R.: On the generic type of the free group. J. Symb. Log. 76, 227–234 (2011) · Zbl 1213.03047
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.